CSN Login
Members Online: 13

Would like input on Herceptin as part of treatment

napagirl
Posts: 2
Joined: Nov 2012

I had surgery on 10/5 for Stage IA her2+ and ER+ tumor. Nodes were clear, on 10/12 Oncologist advised TCH treatment. I will meet with oncologist Monday to discuss path forward. I have been doing a lot of reading and am not sure I want to do the Herceptin part of the chemo. Did anyone out there have a hard time deciding if benefits out weight the risks? Keep thinking I am missing something, because everyone seems to do it if it is suggested.

Margeaux
Posts: 75
Joined: Dec 2011

Dear NapaGirl:
So sorry for the reason you have to be on this Forum and join the legions of Pink Sisters, but also glad you found us. This Forum, to me, has been wonderful, got a lot of good information as well as emotional support. I had IDC, Stage IIB, Grade 3,Er-, HER+ and had Herceptin administered for 1 year, the usual regimen. Herceptin is not a chemo, the terms I remember were - monoclonal antibody, targeted therapy. It does not have the same effects on the body as chemo, i.e. usually much milder. The most serious, though rare, side effect is on the heart. I was 76 at time of diagnosis with a history of arrythmia, but made it through just fine. I had an echocardiogram at 3 months interval. As for myself, I felt extremely confident in my oncologist, although I did have a lot of questions and often repeatedly asked for clarification. I am by no means one of those old ladies who still believe doctor knows best and follow him/her blindly, as those I "fired" along the way will attest. Get all the information you can, discuss it once more with your doctor and I am sure you will make the decision that is right for you.
Hugs and warm fuzzies
Margeaux

mariam_11_09's picture
mariam_11_09
Posts: 693
Joined: Nov 2009

Sorry about your diagnosis. However this is a wonderful sight for support and information.

I was diagnosed with Stage 3A her 2+ IDC and DCIS. I went through the chemo, radiation and Herceptin. Herceptin is not a chemo and doesn't have extreme side effects. I had MUGA scans every 3 months and yes after 9 months of Herceptin, I had to take a 3 month break because my heart function had dropped significantly from the upper end of normal to lower end of normal. I couldn't tell the difference, I was still exercising (swimming, zumba, dancing etc) like there was no difference. My Onc. was very cautious and we discussed at length whether or not to resume. I did eventually resume and complete the treatment.

The treatment plan that is offered to you and what you choose to do is very personal. I feel relieved that I was able to do complete all the treatment, give it all that I could. I have been supposedly cancer free for a year now. I was able to work and continue with life as normal during the whole treatment.

Talk to you Onc. about what fears and concerns you have about the treatment. I wish you well in your recovery.
Mariam

Jean 0609's picture
Jean 0609
Posts: 2322
Joined: Jun 2010

Welcome to our group. This is a great place to just read, ask questions, vent, scream, cry, laugh, or anything else.

I had Herceptin for a year and had no side effects, except some achy knees sometimes. I still continued to exercise, which helped. I also had to have a muga scan every 3 months, but had no problems with my heart.

Make sure to get all your questions and concerns addressed by your oncologist.

xoxo,
Jean

napagirl
Posts: 2
Joined: Nov 2012

Sorry I mis-spoke. The Herceptrin would be given with the chemo, TCH, so I guess I had lumped it all together in my mind. You have all helped me relax a little. The heart thing really made me uneasy. It is nice to know that you were all able to take the drug and believe that it was a good choice. I will take all my questions in on Monday and let you know how it turns out.

napagirl

Sdawells
Posts: 23
Joined: Nov 2012

I will be following this subject closely. I am scheduled to have Hercetin/chemo treatment as soon as I am declared healed enough. I had an echocardiogram last week and will have my heart monitored during all treatments. I'm sure you understand when I say it is all so much to take in. Knowing that I can visit this site and talk to sisters like you is very comforting. I find it so much easier to write my feelings down rather than talk to someone face to face, i'm sick of breaking into tears when I get a sympathic hug. I wish you the best and pray that we may all look back on these days as a distant memory. Susan

DebbyM's picture
DebbyM
Posts: 3294
Joined: Oct 2009

Hi and welcome! What did your onco say Monday?

Hugs, Debby

Kamaole
Posts: 1
Joined: Nov 2012

Hi napagirl,

Hope your appointment went ok. I know they can be difficult. You are in a good place here, though. Lots of new friends on your side.

I am a BRCA husband. My dear wife had Stage IIIA, ER+, HER-2+, positive nodes, in 2004. Chemo was Adriamycin/Cytoxan with a follow up of Herceptin. We oped for the Herceptin because we felt it increased the odds for her survival. An insurance policy, of sorts.

After the Herceptin treatments, she began having troubles getting up the stairs, and was out of breath more than usual. Her doctor brushed it off for a while - we had done an echo right after the Adriamycin so we felt confident. Still, it persisted. We finally met with our cardiologist who did another echo once the Herceptin was over and saw the signs of cardiomyopathy. At the time it was blamed completely on Adriamycin. Her heart ejection fraction was in the mid 30s which was dangerously low. It took months, we moved in and out of cardio meds, finally getting the right combination. Then, little by little her ejection fraction began to work back up, and in the end is only slightly below what it was originally. She will likely be on BP meds and Carvedilol for life, but it's a small price to pay. We are eight years out now and cancer free.

So this story is not to scare you, but to give you as much information as you need. And just today there was a news story out of Yale regarding Herceptin: their study showed an increase in heart problems with use of Herceptin, but the actual numbers depend on age and use of anthracyclines. I won't translate because it's easy to influence by doing so. Instead, here is the article:

http://www.sciencecodex.com/heart_failure_in_older_breast_cancer_patients_linked_to_medication-102118

This reminds me of the discussion we had with our radiation oncologist. I asked him if radiation therapy could cause cancer, then why would we want radiation therapy? He said, "Good question. But the odds of this therapy having a positive effect are much higher than the odds of making things worse." I think this applies to Herceptin as well and I would vote for using it with close heart monitoring.

Rules to consider:
Trust your instincts: if you don't feel well during this process speak up!
Trust your doctor, but read up on everything you can.
Trust that we are all behind you and want you to win.

And to Susan: One day at a time. If that's too much, one hour at a time is fine, too.

Brian

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network